Eastern Ontario health officials warn of ‘extremely toxic’ drugs
Health officials in eastern Ontario are warning of a record number of overdoses linked to a batch of “extremely toxic” drugs circulating in the region.
Police call massive fentanyl bust largest ever in Ontario
Toxicology reports have shown the presence of fentanyl, carfentanil and benzodiazepine in the drugs, the Kingston, Frontenac and Lennox & Addington (KFL&A) Public Health unit wrote in a news release Monday.
There’s been a record number of complex opioid overdoses linked to these drugs since late April, the health unit wrote, adding the illicit drug supply has been “more contaminated and unpredictable” since the start of the COVID-19 pandemic.
The health unit didn’t say whether any of the overdoses had been fatal.
“These overdoses may occur instantly and result in prolonged sedation, incontinence, and disorientation that can last for hours,” the health unit wrote.
Because the drugs could be mixed with others such as benzodiazepines, which are often used as sedatives and tranquillizers, a person may not respond as quickly to naloxone, it told CBC.
Health officials said the dangerous drugs could be any colour, but have most recently appeared beige or yellow-coloured.
Carry a naloxone kit
The warning comes amid a surge in overdoses and deaths since the start of the COVID-19 pandemic. Public Health Ontario reported a 38.2 per cent increase in opioid-related overdoses in the first 15 weeks of the pandemic.
Despite public health guidelines about distancing, the health unit is warning people not to use drugs alone. It’s also warning people not to mix drugs, and to limit their intake to very small amounts.
KFL&A Public Health also advises people to carry a naloxone kit and ensure someone knows how to use it.
“In some cases, multiple doses of naloxone may be needed to reverse an overdose,” the health unit said.
Redes Sociais - Comentários